Advertisement

Journal of Neurology

, Volume 257, Issue 8, pp 1327–1329 | Cite as

Bupivacaine-induced chemical meningitis

  • Fuyuki Tateno
  • Ryuji SakakibaraEmail author
  • Masahiko Kishi
  • Emina Ogawa
Original Communication

Abstract

We report a 34-year-old woman who, soon after a caesarian delivery with anesthesia by intrathecal bupivacaine hydrochloride injection, developed severe headache and high fever. Whereas C-reactive protein in the serum was normal, the cerebrospinal fluid (CSF) examination showed an increase in cell count (3,040/mm3; mostly polymorphonuclear cells) and total protein (401 mg/dl), but only mildly decreased glucose content. No organisms were found by CSF staining and culture. Brain MRI scans were normal. Within 10 days after onset, her clinical conditions and CSF returned to normal. Considering previous reports, intrathecal bupivacaine hydrochloride seemed to be the most likely culprit for the development of chemical meningitis in our case.

Keywords

Drug-induced chemical meningitis Bupivacaine hydrochloride 

References

  1. 1.
    Ruetsch YA, Boni T, Borgeat A (2001) From cocaine to ropivacaine: the history of local anesthetic drugs. In: Current topics in medicinal chemistry, vol 1, number 3, Bentham Science Publishers, pp 175–182Google Scholar
  2. 2.
    Moris G, Garcia-Monco JC (1999) The challenge of drug-induced aseptic meningitis. Arch Intern Med 159:1185–1194CrossRefPubMedGoogle Scholar
  3. 3.
    Kepa L, Oczko-Grzesik B, Stolarz W, Sobala-Szczygiel B (2005) Drug-induced aseptic meningitis in suspected central nervous system infections. J Clin Neurosci 12:562–564CrossRefPubMedGoogle Scholar
  4. 4.
    Lee BE, Davies HD (2007) Aseptic meningitis. Curr Opin Infect Dis 20:272–277CrossRefPubMedGoogle Scholar
  5. 5.
    Kasai T, Yaegashi K, Hirose M, Fujita T, Tanaka Y (2003) Aseptic meningitis during combined continuous spinal and epidural analgesia. Acta Anaesthesiol Scand 47:775–776CrossRefPubMedGoogle Scholar
  6. 6.
    Besocke AG, Santamarina R, Romano LM, Femminini RA (2007) Meningitis aséptica inducida por bupivacaína. Neurología 22:551–552PubMedGoogle Scholar
  7. 7.
    Santos MC, de Albuquerque BC, Monte RL, Filho GG, Alecrim MG (2009) Outbreak of chemical meningitis following spinal anesthesia caused by chemically related bupivacaine. Infect Control Hosp Epidemiol 30:922–924CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Fuyuki Tateno
    • 1
  • Ryuji Sakakibara
    • 1
    Email author
  • Masahiko Kishi
    • 1
  • Emina Ogawa
    • 1
  1. 1.Neurology Division, Department of Internal Medicine, Sakura Medical CenterToho UniversitySakuraJapan

Personalised recommendations